Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 23, NWS Wilmington, NC

November 8, 1996Bladen County, North Carolina

NWS Wilmington, NC issued this tornado warning at Nov 8, 1996, 7:21 AM EST for Bladen County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 1996, 7:21 AM EST (12:21 UTC)
Expired
Nov 8, 1996, 7:45 AM EST
In force
24 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1028 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 081220 RRA
TORILM
NCC017-081245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
721 AM EST FRI NOV 8 1996
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  745 AM EST
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...NORTHEASTERN BLADEN COUNTY
 
A TORNADO PRODUCING THUNDERSTORM WAS INDICATED BY DOPPLER RADAR BETWEEN
HIGHWAYS 701 AND 41 IN BLADEN LAKES. MOVEMENT WAS TO THE NORTHEAST AT 40
MPH WHICH WILL TAKE IT TO THE SAMPSON-BLADEN COUNTY LINE BY 740 PM.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Nov 8, 2:15 AM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Nov 8, 2:15 AM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
212 AM EST FRI NOV 8 1996

5H LRG AMPLITUDE TROF BECOMING NEGATIVELY TILITED AS IT SLOLY PUSHES
TO THE EAST. FRNT HAS NOT SHOWED MUCH OF A SLOW DOWN DURG THE PAST 24
HRS HOWEVER IT IS NOW UPON THE MTNS VIA 06Z ADAP WHICH WILL SLOW IT A
BIT. PROGS HAVE TROF STILL LAGGING BEHIND FRNT AS IT PASSES ACROSS THE ILM
CWA BETWEEN 00Z AND 04Z SAT. AS IT TURNS OUT...CULD HAVE 2 EVENTS WITH
SQUALL LINES ONE ASSOCIATED WITH DIRECTIONAL WIND CONV AT THE SFC AND THE
OTHER THE FRNT ITSELF. PARAMETERS CONTINU TO INDICATE THE POTENTIAL
FOR SEVERE WX AND WULD HEAVILY STATE IT IN THE ZNS. THE LAST AND STRNGER OF
THE S/WS WILL ROTATE ARND THE BASE OF THE TROF AND CROSS ILM CWA BY 12Z
SAT. WULD CONTINUE THE THREAT FOR PCPN FRM 01Z INLAND CNTYS TO 05Z AT
THE CST. CONTINUE PTLY CLDY CONDITIONS INTO ERLY SAT MORNING FROM LAST S/W
ROTATING ARND THE BASE OF THE TROF. LOW RHS...SUB 30 PERCENT...WILL
PROVIDE SUNNY SKIES FOR REMAINDER OF SAT INTO SUN.

TEMPS...WILL FOLLOW FWC TODAY AND TONITE BUT THEN COMPROMISE WITH FAN
THEREAFTER WITH CAA AT ALL LEVELS AS 8H 0 ISOTHERM CROSSES THE ILM
CWA DURG SAT. DOWNSLOPE WINDS ON SAT WILL HELP COUNTER THE CAA SUMWHAT
KEEPING TEMPS CLOSER TO THE FWC HIS.

CWF...SCA CONDITIONS ALREADY BEING MET. LATEST GUIDANCE OUTPUT
INDICATES WINDS WILL APPROACH AND EXCEED GALE THRESHOLDS OVER THE NC
WATERS. FOR ILM CWA WULD LIKE TO KEEP A STRONG SCA WITH 30 KT AND
GUSTY. NORTH OF THE ILM CWA WTRS...GALE THRESHOLDS WILL BE MET.
WULD WORD OVR ALL WTRS S BECOMNG SW LATE TODAY. SW BECOMNG W OVRNITE.
W FOR SAT. PRESS GRADIENT TO RELAX RATHER QUICKLY SAT...THERE4
WORD 20 KTS BECOMNG 10 KTS. SEAS BUILDING TO 7-8 FT TODAY...
DECREASING AFTER FRNTL PASSAGE TO 4 FT SC WTRS 5 FT NC WTRS
DURG SAT.

ILM TB 078/049 057/033 058 850
FLO TB 076/048 056/031 057 830

DCH

In the hours before

Special weather statement, Nov 8, 6:00 AM EST, 1 hour 21 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-091300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
600 AM EST FRI NOV 8 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARLBORO       ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

SYNOPSIS...A COLD FRONT LOCATED ALONG THE APPALACHIAN MOUNTAIN CHAIN
THIS MORNING...WILL SLOWLY MOVE EAST...REACHING THE COASTAL WATERS
OF THE CAROLINAS BETWEEN SUNSET AND MIDNIGHT. AHEAD OF THE FRONT...
MOISTURE AND WARM TEMPERATURES WILL BE TRANSPORTED ACROSS THE
AREA UNDER GUSTY SOUTHERLY WINDS. SHOWERS AND THUNDERSTORMS WILL
BREAK OUT THIS MORNING BECOMING MORE WIDESPREAD THIS AFTERNOON AND
EARLY EVENING AS THE FRONT PUSHES CLOSER. THE THREAT OF PRECIPITATION
WILL DECREASE DRAMATICALLY ALONG WITH SKIES BECOMING PARTLY CLOUDY
AFTER THE COLD FRONT PASSES THROUGH.

THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE PRIMARY THREAT OF WIND GUSTS IN EXCESS OF 58
MPH FROM DAMAGING DOWNBURSTS.

SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES AND
REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL
LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

DCH

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.